Skin reactions to PD-1 inhibitors may take months to appear

07/26/2018

By Anne Harding

NEW YORK (Reuters Health) - Cutaneous adverse reactions to programmed cell death protein 1 (PD-1) inhibitors can occur months after treatment initiation, and can also arise after patients stop taking the drugs, new research shows.

"It may take a long time to develop a skin reaction to PD-1 inhibitor, and that's something that physicians who take care of cancer patients should be aware of," Dr. Emily Y. Chu of the Perelman School of Medicine at the University of Pennsylvania in Philadelphia told Reuters Health by phone.

PD-1 inhibitors and other drugs targeting the immune system are highly effective in treating advanced melanoma and other cancers, but are associated with immune-related adverse events (irAEs), Dr. Chu and her colleagues note in JAMA Dermatology, online July 18.

"Although the number of PD-1 inhibitor-associated cutaneous irAEs continues to grow, the timing of these reactions has received little focus," they add.

The researchers looked at 17 metastatic melanoma or carcinoma patients on PD-1 inhibitors who had developed cutaneous irAEs, including lichenoid dermatitis, bullous pemphigoid, erythema multiforme, eczema, lupus and sarcoidosis. Reactions occurred a median 4.2 months after patients began treatment, with a range of 0.5 to 38 months.

Skin reactions occurred within three months of treatment initiation in five patients, and later in the remaining 12. Reactions occurred after treatment discontinuation in five cases.

Doctors treating cancer patients should know that irAEs to PD-1 inhibitors can be delayed, Dr. Chu said. This will help them avoid attributing skin reactions to the wrong medication, which could lead to unnecessary treatment termination.

Cutaneous irAEs are likely related to PD-1 inhibitors' mechanism of action, which involves stimulating the immune system to fight cancer, the researcher said. The delayed reaction is a good thing, she added, because it suggests the drugs' effects continue even after patients stop taking them.

Some research also suggests that patients who develop one type of irAE, vitiligo, have a better tumor response to PD-1 inhibitors, Dr. Chu added. She said she and her colleagues plan to conduct a larger study to further investigate the association between skin reactions and tumor response.

SOURCE: https://bit.ly/2LApxj8

JAMA Dermatol 2018.

(c) Copyright Thomson Reuters 2018. Click For Restrictions - https://agency.reuters.com/en/copyright.html
Source: